CT Contrast Agents May Cause Delayed Adverse Reactions
Reactions in those who underwent contrast-enhanced CT include skin rashes, redness, swelling
FRIDAY, May 28 (HealthDay News) -- Delayed adverse reactions (DARs) occur more frequently in patients undergoing contrast-enhanced computed tomography (CT) than in those undergoing unenhanced CT, according to a study in the June issue of Radiology.
Shaun Loh, M.D., of the University of California, Davis Medical Center in Sacramento, and colleagues randomized 539 patients undergoing CT scans to have the scan with low osmolar nonionic contrast agent iohexol or without a contrast agent. As a follow-up, the patients were asked to complete a questionnaire about DARs occurring more than one hour after the CT scan, such as rash, skin redness and swelling, nausea, vomiting, dizziness, and others.
The researchers found that there was a significantly higher rate of DARs for the patients who received contrast material than for those who did not (14.3 versus 2.5 percent). DARs that were more frequent with contrast-enhanced CT included skin rash, redness and swelling, and headache. The DARs involving skin included generalized rashes of the back, chest, neck, face and extremities, and frequently were associated with swelling, pruritus and erythema.
"This study substantiates a frequent occurrence of DARs at contrast-enhanced CT compared with that in control subjects. Continued growth in the use of contrast-enhanced CT suggests a need for greater awareness and attention to prevention and management," the authors write.
The study received financial support from Bracco Diagnostics.